Liver Injuries From Supplements Up 3-Fold in 10 Years in Large Study

Janis C. Kelly

September 08, 2014

Unregulated herbal or dietary supplements (HDS) used by bodybuilders and by middle-aged women trying to lose weight have become increasingly important as causes of liver injury over the course of the last 10 years, researchers report in an article published online August 25 in Hepatology.

Victor J. Navarro, MD, and colleagues at the Drug-Induced Liver Injury Network (DILIN) conducted a prospective trial at 8 DILIN sites from 2004 to 2013. They enrolled 839 consecutive people with drug-induced liver injury caused by HDS or conventional medications. They excluded acetaminophen-related cases.

The liver injury cases included 45 attributed to bodybuilding supplements, 85 attributed to nonbodybuilding supplements, and 709 caused by medications. During the 10-year study period, the proportion of cases linked to HDS increased from 7% to 20%.

The researchers classified HDS as bodybuilding or nonbodybuilding on the basis of a review of product label and Internet marketing information. The most commonly used nonbodybuilding supplements were multivitamins, calcium, and fish oil, according to the authors. Causality between the supplement and the liver effect was determined by expert opinion.

The DILIN study included patients either with jaundice or coagulopathy with any elevation in alanine or aspartate aminotransferase or alkaline phosphatase or, if there was no jaundice or coagulopathy, with alanine aminotransferase or aspartate transaminase more than 5 times the upper limit of normal. Patients with nondrug-related liver diseases were excluded.

Among the 45 patients using nonbodybuilding HDS, 3 died (13%); 1 death was a result of "an endoscopic procedural complication." In contrast, there were no deaths among the 85 users of bodybuilding supplements. There were, however, 50 (3%) deaths among the 709 patients with liver injury resulting from conventional medications.

According to the authors, liver injury caused by nonbodybuilding supplements was more severe than that associated with other causes. It resulted in death or the need for liver transplantation in 13 patients, all women, who ranged in age from 27 to 73 years. The HDS products associated with death or need for transplant included energy boosters, "herbal Viagra," Chinese herbal mixtures, ayurvedic compounds, and various colon and other "cleanse" products.

Liver toxicity associated with bodybuilding supplements was observed primarily in young men, in whom it was associated with prolonged jaundice (median, 91 days) but with no fatalities or need for liver transplant. The authors note that the pattern of injury in the bodybuilding group resembled prior reports of liver injury from bodybuilding products, some of which were suspected of containing anabolic steroids.

"While many Americans believe supplements to be safe, government regulations (Dietary Supplement Health and Education Act of 1994) require less safety evidence to market products than what is required for conventional pharmaceuticals. With less stringent oversight for herbals and dietary supplements, there is greater potential for harmful consequences including life-threatening conditions," Dr. Navarro, from Einstein Medical Center, Philadelphia, Pennsylvania, said in a journal news release.

The authors also caution against overgeneralization of their conclusions: "As noted, the DILIN is not a population-based study, and although there was an increasing proportion of disease attributable to HDS during the study, it cannot be concluded that the problem is actually on the rise in the United States," they write.

They conclude, however, that numerous HDS products have been associated with liver injury and that HDS-induced liver injury is more likely to require liver transplantation than is hepatotoxicity associated with conventional medications. They recommend requiring manufacturers to list every identifiable ingredient in all implicated HDS products, along with toxicological analysis of those ingredients that appear frequently among such products.

One coauthor consults, advises, and received grants from Clinuvel; consults and advises for Alnylam and Recordati; and received grants from Vertex. Another coauthor consults for GlaxoSmithKline and received grants from Bristol-Myers Squibb, Gilead, Janssen, and Vertex. Another coauthor advises and received grants from Merck, Gilead, AbbVie, Bristol-Myers Squibb, Vertex, and Janssen and advises Genentech-Roche and received grants from Genfit. Dr. Navarro and the other authors have disclosed no relevant financial relationships.

Hepatology. Published online August 25, 2014. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....